Kansas, 2025

Hail in Kansas, September 3, 2025

September 3, 2025 · NWS TOP · 10 events in 4 counties and zones

Several supercells developed early evening on September 3 along a cold front, producing hail as large as two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several supercells developed early evening on September 3 along a cold front, producing hail as large as two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 1:21 PM CST, 3 hours 4 minutes earlier. Its key messages:

  • Scattered thunderstorms expected this evening along a southward moving cold front. Some storms could be severe with large hail and damaging winds.
  • Cool temperatures with a few rain chances persist into early next week.
Area forecast discussion, Sep 3, 1:21 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
221 PM CDT Wed Sep 3 2025

.KEY MESSAGES...

- Scattered thunderstorms expected this evening along a southward
moving cold front. Some storms could be severe with large hail and
damaging winds.

- Cool temperatures with a few rain chances persist into early
  next week.

&&

.DISCUSSION...
Issued at 219 PM CDT Wed Sep 3 2025

Surface observations show the cold front is beginning to move south
from Nebraska into far northeast Kansas. Ahead of the front,
sunshine and weak WAA is helping temperatures rise into the low/mid
80s - our warmest day in over 10 days. With dewpoints in the low/mid
60s and mid-level cooling beginning to occur, CIN is weakening just
ahead of the boundary. So expect scattered thunderstorms to begin to
develop within the 4-6 PM window as the front nears the I-70
corridor. Moisture convergence isn't all that impressive, so some
uncertainty with how fast storms can become organized. But with 40-
45 kts of effective shear and 1500-2000 J/kg of ML CAPE, do expect a
few storms to eventually become severe. The hail threat will likely
be greatest with any initial supercells, with a wind threat
increasing as storms become more numerous and cold pools merge.
Can't rule out some significant hail larger than golf ball size,
particularly towards central KS where mid-level lapse rates and
effective shear are slightly better. The severe threat should
quickly move south of the area by around 9-10 PM, with cooler and
drier air steadily moving in.

Tomorrow morning will be nice and cool as surface high pressure very
briefly becomes centered over the area. Light winds and clear skies
may also result in some fog as temperatures drop to near 50 degrees.
A fast moving upper wave then moves southeast into the main Great
Lakes upper low, pushing a secondary cold front through our area
Thursday night. While moisture quality won't be quite as much behind
the first front, still may see a few weaker thunderstorms late
Thursday night. Good signal for lighter showers to persist into the
day on Friday, with cloud cover likely keeping temperatures in the
60s. High pressure moves back in by Saturday morning, allowing
temperatures to fall into the upper 40s across much of the area.
Cool temperatures continue through the weekend and into early week
as northwest flow and surface ridging persist. The weekend looks
mostly dry, followed by some minor rain chances early next week with
a pair of weak upper waves.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1229 PM CDT Wed Sep 3 2025

Expecting scattered thunderstorms to develop around 21-23Z
this evening as a cold front moves south across the area. Storms
should be south of the main TAF sites by 01Z, though a few showers
could linger for a bit longer. Light southwest winds this afternoon
veer to the north at around 5 kts behind the cold front. With
clearing skies and light winds, could see some patchy dense fog
towards sunrise tomorrow morning, though confidence is low for now.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, Sep 3, 1:23 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
223 PM CDT Wed Sep 3 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-041930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
223 PM CDT Wed Sep 3 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible after 4 PM, mainly along
and south of the Interstate 70 corridor. The primary hazard will be
large hail and isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 3, 4:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
513 PM CDT Wed Sep 3 2025

KSZ034-035-032245-
Dickinson-Ottawa-
513 PM CDT Wed Sep 3 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES THROUGH 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Manchester, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Abilene, Solomon, Enterprise, Manchester, Niles, Moonlight, and
Talmage.

This includes Interstate 70 between mile markers 267 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3911 9753 3913 9735 3913 9721 3890 9701
      3883 9737 3891 9737 3892 9738 3893 9738
      3893 9737 3896 9737 3896 9748
TIME...MOT...LOC 2212Z 328DEG 23KT 3904 9735

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Flanagan

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Dickinson

When
September 3, 4:25 PM CST to 4:26 PM CST
Where
Dickinson County, 2.56 mi WNW of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -97.260

Quarter size hail near Interstate 70.

Hail, Wabaunsee

When
September 3, 4:30 PM CST to 4:31 PM CST
Where
Wabaunsee County, 0.69 mi N of Harveyville
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -95.970

Delayed report. From restaurant in Harveyville.

Hail, Dickinson

When
September 3, 4:45 PM CST to 4:46 PM CST
Where
Dickinson County, 4.25 mi NE of Holland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.810, -97.220

Two inch diameter hail along Highway 15 south of Abilene.

Hail, Dickinson

When
September 3, 4:47 PM CST to 4:48 PM CST
Where
Dickinson County, 3.84 mi ENE of Holland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.800, -97.220

Relayed by emergency manager.

Hail, Dickinson

When
September 3, 4:48 PM CST to 4:49 PM CST
Where
Dickinson County, 3.84 mi ENE of Holland
Measured
1.75 in hail
Reported by
Public
Coordinates
38.800, -97.220

Golf ball size hail south of Abilene along Highway 15.

Hail, Dickinson

When
September 3, 4:54 PM CST to 4:55 PM CST
Where
Dickinson County, 3.31 mi ESE of Holland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.760, -97.220

Two inch hail between Abilene and Elmo along Highway 15.

Hail, Osage

When
September 3, 4:56 PM CST to 4:57 PM CST
Where
Osage County, 0.88 mi SW of Peterton
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -95.840

Report from mping.

Hail, Osage

When
September 3, 5:00 PM CST to 5:01 PM CST
Where
Osage County, 0.88 mi NE of Osage City
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -95.810

Report from mping in Osage City.

Hail, Osage

When
September 3, 5:04 PM CST to 5:05 PM CST
Where
Osage County, 0.88 mi NE of Osage City
Measured
1.5 in hail
Reported by
Public
Coordinates
38.640, -95.810

Report from mping in Osage City.

Hail, Morris

When
September 3, 6:22 PM CST to 6:23 PM CST
Where
Morris County, 4.39 mi SW of Dunlap
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.530, -96.420

Delayed report from southern Morris County. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287414, 1287415, 1287416, 1287417, 1287418, 1287419, 1287420, 1287421, 1287422, 1287423.